Lexapro side effects - do they go away?

Discussion in 'General Parenting' started by Josie, Jul 22, 2009.

  1. Josie

    Josie Active Member

    difficult child 2 has been taking Lexapro for almost 2 months, now. We started her at 2.5mg because she has had side effects to all the SSRI's in the past. We thought maybe some of the side effects were due to her chronic illness coming out and not the SSRI's so we are trying again.

    She took 2.5 mg for a couple of weeks and then we bumped it up to 5 mg. When she was taking 2.5 mg, it seemed that it was helping her Obsessive Compulsive Disorder (OCD) a little. When she takes 5 mg, she seems to feel worse, physically. Now she never feels well, so it is a little hard to tell. I record symptoms every night and on the 5 mg, I am writing that she stayed in bed a lot and didn't feel well. Before, she was still in bed a lot, though, so it isn't like she went from living a normal life to being bed-bound.

    This is the second time I have tried to bump it up and noticed the same thing. If the medicine is making her feel worse, does this typically go away? She is unable to say how she feels bad, other than her headache. She has complained of nausea when she is up. She has had nausea in the past due to her head, though.

    I'm thinking of lowering it again to see if she is up and around more again, but I hate to do that if there's a chance this will get better.

    Her psychiatrist told me to increase it again to 5 mg even though he knew I thought it made her worse, because it seems like increased chronic illness effects rather than side effects. I won't talk to him again until August.
     
  2. AnnieO

    AnnieO Shooting from the Hip

    I am on Lexapro myself, and they started me on 10mg and I was tired and nauseous but otherwise felt better. Then we bumped it to 20mg, and I had headaches for about a week, and was tired, but I'm doing much, much better. In fact I like myself better on it - and others like me better, too. I don't get the overwhelming urge to hurt people or break things when I am stressed now. Just get exasperated. I think I've only lost it once since I started taking it, and that was in reaction to Onyxx refusing to listen and yelling that we didn't care.

    I also don't cry as much now. This is a good thing.
     
  3. gcvmom

    gcvmom Here we go again!

    My difficult child 1 did not have any nausea issues with Lexapro. He took it for about 3 years. He topped out at 20mg, but then psychiatrist thought it was disinhibiting him too much, so we first tried lowering it, which caused him to start picking at his skin, and then we just switched medications altogether.

    I don't recall what your difficult child's chronic illness is. Can you remind me again?
     
  4. smallworld

    smallworld Moderator

    I have migraines, IBS, insomnia and stress related to difficult child issues. I tried 10 mg Lexapro a couple of summers ago, and it worsened my headaches and stomach issues plus I kept waking up at 3 am and not being able to get back to sleep. I stopped taking Lexapro after 2 months. This spring I tried Cymbalta (an SNRI) with similar results. My understanding from my psychiatrist and neuro is that headaches are a common side effect of SSRI/SNRIs, especially if you're prone to them.

    I just started back on a combo of low doses of Amitriptyline and Topamax. Headaches are virtually non-existent, and I'm sleeping much better. I personally don't think Lexapro is the answer if chronic headaches are a problem.
     
  5. DianeB

    DianeB New Member

    I was on Lexapro myself a few years ago, was on 10mg for about 18 months. I had drowsiness and yawning at first, and some nausea but they went away within the first two weeks. After that, the only problem I had was that I became more and more disinhibited, as described below. That, and a 15 lb weight gain, were the reasons I stopped it.

    Sorry I can't be more help.
     
  6. SomewhereOutThere

    SomewhereOutThere Well-Known Member

    They side effects may just go away or they may get worse. It all depends on his body chemistry. It's very individual. I am medication sensitive. If a medication started out giving me side effects, they never got better and it all rolled downhill sometimes landing me in the hospital (Amitriptylene, Imitriptylene, Prozac and Zoloft). The only way I could tolerate a drug was if I only had very mild side effects such as a little fatigue.
    On the other hand, many people I know outlasted the side effects and they went away. Keep a close eye on him and see if he gets better or worse. The only way to really know is to try it out and see what happens. Everyone's body is different.
    Good luck!
     
  7. Mandy

    Mandy Parent In Training

    I also was on lexapro for awhile and the first time I started taking it I didn't want to eat and felt a little euphoric or something. That only lasted the first week and then the side effects seemed to go away besides I also had headaches.

    Whenever we switch Little Bear's medications or raise doses he is always worse that first week. I think it is him adjusting to the change in chemistry. Now when we tried to raise abilify we had a horrible result that didn't go away so I notified his Dr. and she switched him.

    I always wait at least 2 weeks unless the side effects are unbearable for him before I decide!
     
  8. Josie

    Josie Active Member

    I decided to drop it back down to 2.5 mg and see if she seems to feel better. She has been on the higher dose for 2 weeks. We are supposed to add Depakote to help with raging. I don't really want to start that until I know what is going on with the Lexapro.

    She has been having problems with frustration and anger where she is so angry that she jumps and comes down hard and I am afraid she will hurt herself. She has already hurt her ankle but not seriously. This was happening even before the Lexapro so it isn't related. I was hoping the Lexapro would help with that, too.

    We are hoping the Depakote will even out her mood and help her headaches, too.
     
  9. flutterby

    flutterby Fly away!

    Lexapro significantly helped with my anger, but it was more related to depression, I think. I'm way more mellow now.

    But, with the headaches already, I don't know. I can't remember...has she tried amitriptyline or nortriptyline?
     
  10. Josie

    Josie Active Member

    She was on amitriptyline for a couple of years. It controlled her headaches for a while. Then she went off from that because we were looking for Obsessive Compulsive Disorder (OCD) relief and her psychiatrist didn't like amitriptyline with the SSRI's. We've never been able to get her headaches under control since then.

    We have a new psychiatrist who will be more aggressive, I think, in treating her. He also understands about the headaches so will be able to help with that, too, hopefully.

    Her Obsessive Compulsive Disorder (OCD) is improving. I haven't seen a noticeable difference between the 2.5mg and the 5 mg on her Obsessive Compulsive Disorder (OCD), so I'm hoping she'll get relief even with the small dose. She has been doing lots of CBT/ERP therapy for it also so it could be that instead of the Lexapro helping it.

    The amitriptyline helped her sleep so I might ask the psychiatrist if we can go back to that instead of the Trazadone.
     
  11. flutterby

    flutterby Fly away!

    I don't know about its use in children, but Cymbalta is supposed to be good with both depression and Obsessive Compulsive Disorder (OCD), and it also helps with pain issues. I don't know about headaches specifically, but it may be worth talking to the psychiatrist about.
     
  12. Josie

    Josie Active Member

    Thanks, Heather.

    I asked the previous psychiatrist about Cymbalta and he didn't use it in kids her age. This new one might be willing to try it.

    She went for 1 1/2 years of feeling sick without depression but now she says she is depressed, as well as her other problems.
     
Loading...